Hail, Door
- When
- July 22, 11:20 AM CST to 11:21 AM CST
- Where
- Door County, Sturgeon Bay
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.830, -87.380
Penny size hail fell in Sturgeon Bay.
Thunderstorms developed along the lake breeze around midday along the Lake Michigan shoreline. These storms produced hail up to half dollar size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Thunderstorms developed along the lake breeze around midday along the Lake Michigan shoreline. These storms produced hail up to half dollar size. Another round of thunderstorms developed across northeast Wisconsin during the late afternoon and early evening hours. These storms produced damaging winds and small hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 22, 3:17 AM CST, 8 hours 3 minutes earlier.
Area Forecast Discussion National Weather Service Green Bay WI 417 AM CDT Sat Jul 22 2023 Forecast discussion for routine morning forecast issuance .SHORT TERM...Today...Tonight...and Sunday Issued at 417 AM CDT Sat Jul 22 2023 Early this morning, a few light showers were exiting Manitowoc County while patchy fog was being reported across the far north. Temperatures shortly before sunrise were in the 50s north and in the upper 50s to middle 60s south and along the lake and bay. For this morning, the patchy fog across the far north should burn off quickly after sunrise. The cumulus field should develop by mid to late morning. Like yesterday, once the convective temperatures (upper 70s to lower 80s) is reached, convection will break out. Bufkit soundings indicated 500 to 1,000 J/KG of CAPE, although the NAM was somewhat higher. 0-6 km shear values were around 20 knots with wet bulb zero heights of eight to ten thousand feet. Bufkit soundings also depicted an invert V structure in the lower levels of the soundings which is an indicator that gusty winds. With the higher CAPE values and stronger 0-6 km shear values, have decided to add winds to around 40 mph, small hail and brief heavy rain in the Hazardous Weather Outlook (HWO). The strongest storms will be in the afternoon into mid evening. Also, an upper level disturbance will drop southeast across the area during the evening. As the feature passes to the east of the area, the chances of showers and thunderstorms will come to an end from northwest to southeast. Later tonight, patchy fog is expected to develop across northern Wisconsin. On Sunday, the northwest flow aloft continues with weak pieces of energy moving through the mean flow. These features combined with heating of the day will bring another chance of showers and thunderstorms across much of the area For temperatures, used a blend of BCCONSALL and current forecast for max/min temperatures this weekend. Highs both days should be in the upper 70s to middle 80s. Lows tonight should drop into the 50s to around 60. .LONG TERM...Sunday Night Through Friday Issued at 417 AM CDT Sat Jul 22 2023 Starting out with northwest flow aloft and a continuation of weak shortwaves, which when combined with daytime heating, could produce a few afternoon and evening showers and thunderstorms on Monday. Upper high/ridge which was been persistent across the southwest U.S. the past couple weeks, will build towards the Upper Mississippi Valley starting Tuesday. This will lead to progressively warmer temperatures in Wisconsin as the associated warm air mass expands northeast. Highs Wednesday and Thursday are on pace to be in the middle 80s to lower 90s, possibly getting to the middle 90s in a few spots in central Wisconsin or the Fox Valley. Models differ on how far north the ridge expands, as two separate upper lows in Canada will help flatten the ridge as it expands this direction. Either way, it will be warm and fairly humid, with dew points ranging from 62 to 70 degrees during this stretch. Meanwhile, chances for showers and thunderstorms exist each day, but specifics are tough to determine as most of this will be driven by weak shortwaves or surface features. A more notable surface cold front comes through late Thursday or early Friday which will be the best chance for widespread showers or storms. Behind the front, temps will return to seasonal normals by Saturday. As mentioned in the previous discussions, will also be watching potential for smoke, especially early in the week. This could impact both temperatures and precip chances, as the thicker the smoke is overhead, the great influence it will have on lowering temps and instability. && .AVIATION...for 06Z TAF Issuance Issued at 1101 PM CDT Fri Jul 21 2023 VFR conditions are expected outside any scattered shower or thunderstorm activity tonight through Saturday. The convection will be mostly driven by heating during the afternoon and early evening hours, but isolated activity is possible overnight. There could be patchy ground fog around sunrise in Northcentral Wisconsin. .KOSH...VFR conditions are expected through Saturday evening, outside of any shower or thunderstorms activity. There could be scattered thunderstorms Saturday afternoon around lake breezes from Lake Winnebago, and from outflow boundaries from nearby showers. The better chance of thunderstorms will be Saturday night, when a weak front will move across the area. Winds will generally be from the south around 5 to 10 knots but will be variable around shower activity. && .GRB WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM.....Eckberg LONG TERM......KLJ AVIATION.......RDM
Hazardous Weather Outlook National Weather Service Green Bay WI 418 AM CDT Sat Jul 22 2023 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-230930- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 418 AM CDT Sat Jul 22 2023 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...Today and Tonight Scattered thunderstorms are expected this afternoon and tonight. The strongest storms will be capable of producing wind gusts to around 40 mph, small hail and brief heavy rain this afternoon and evening. Patchy fog may reduce visibilities for motorists across northern Wisconsin late tonight into early Sunday morning. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is a chance of thunderstorms at times from Sunday through next week. The probability of severe weather is low. Very warm temperatures and increasing humidity is expected during the middle to late part of next week. If you have outdoor plans, be prepared for very warm and humid conditions. .SPOTTER INFORMATION STATEMENT... Spotters are requested to report hail or wind gusts over 35 mph this afternoon and evening. LMZ521-522-541>543-230930- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 418 AM CDT Sat Jul 22 2023 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...Today and Tonight Scattered thunderstorms are expected this afternoon and tonight that will pose a hazard to mariners. Some of the stronger thunderstorms will be capable of producing wind gusts to around 40 mph and small hail this afternoon and evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorms are possible at times from Sunday through next week that could pose a hazard to mariners. Eckberg/KLJ
The Green Bay radar (KGRB), 69 km away, was scanning. The volume nearest the first event began at 17:19 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
Penny size hail fell in Sturgeon Bay.
Half dollar size hail fell near Sturgeon Bay. The time of this report is an estimate based on radar data.
Thunderstorm winds downed several trees and blew off several sections of a storage shed in and around Kelly Lake. The time of this report is an estimate based on radar data.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2023Every state in 2023This day in weather historyWarnings in Wisconsin, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1106853, 1106855, 1106857.